MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 52MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 52MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122552
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Arthralgia (2355); Metal Related Pathology (4530); Swelling/ Edema (4577)
Date of Event 12/07/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal.It was reported that, after a bhr-tha construct had been implanted on the patient¿s right hip on (b)(6) 2009, the patient experienced pain, metallosis, trunnionosis and lower extremity swelling.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.During this procedure, the bhr hemi head was removed from the trunnion and replaced with a 28+ oxinium head and a dual mobility insert that matched the original 52mm bhr acetabular cup.Dvt prophylaxis medication and broad-spectrum antibiotics were administered after concluding this procedure.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that a right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No similar complaints have been identified for the hemi head.Similar complaints have been identified for the sleeve.As the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The intraoperative findings of trunnionosis and metallosis are consistent with findings associated with adverse reaction to metal debris.However, based on the limited information provided, the root cause of the clinical reactions cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, lower extremity swelling, and revision cannot be determined.No further clinical assessment is warranted at this time.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 52MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14527839
Report Number3005975929-2022-00357
Device Sequence Number5818810
Product Code KWL
UDI-Device Identifier00885556071694
UDI-Public885556071694
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date11/29/2013
Device Catalogue Number74122552
Device Lot Number08LW19924
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2022
Supplement Date Received by Manufacturer09/13/2022
Initial Report FDA Received Date05/27/2022
Supplement Report FDA Received Date09/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MODULAR SLEEVE -4MM 12/14, LOT: 08EW16959; SYN POR FEM COMP SZ 16, LOT: 08KM17136
Outcome Attributed to Adverse Event Required Intervention; Other; Hospitalization;
Patient Age61 YR
Patient SexMale